Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS Blacksburg, VA

May 13, 1997Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 1997, 7:44 PM EDT for Campbell County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1997, 7:44 PM EDT (23:44 UTC)
Expired
May 13, 1997, 8:30 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:20 PM EDTHail 0.75Brookneal, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 132343 RRA
SVRRNK
VAC031-140030-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT TUE MAY 13 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...CAMPBELL COUNTY
 
AT 741 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 26 MILES SOUTH SOUTHEAST OF LYNCHBURG OR 4 MILES WEST
OF BROOKNEAL MOVING EAST AT 30 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 BROOKNEAL                       AROUND 745 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:36 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 13, 2:36 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE MAY 13 1997

NEW MDLS ARE A LTL STRONGER AND A LTL FURTHER SOUTH WITH THE S/WV
BLOWING THRU LATE THIS AFTN/EARLY THIS EVE. MDLS SHOW IMPRESSIVE
MID-LVL INSTABILITY AND Q-FORCING SWINGING THRU HERE BETWEEN 21Z AND
02Z. PCPN IS EXPANDING OVER KY/TN ATTM AS HEATING GETS GOING. AND WE
ARE STARTING TO CLEAR OUT PRETTY GOOD IN MY CWA NOW. I THNK RAIN IS
LIKELY AS THE WAVE MOVES THRU...POSSIBLY A FEW TSTMS...BEST CHCS
ACROSS THE NORTH. A "THIS EVE" PERIOD WUD PROBABLY BE A GOOD IDEA
FOR THE ZONES.

QUICK CLEARING TNGT BEHIND THE WAVE AND IN BETWEEN SYSTEMS.
DECOUPLING SHUD OCCUR IN MOST AREAS SO I WOULD EXPECT SOME PATCHY
DENSE FOG TO DEVELOP.

INCREASING CLOUDS ONCE AGAIN TMRW IN WAA AHEAD OF NEXT WAVE. DYNAMICS
REMAIN WELL NORTH OF THE CWA AND MOISTR IS LIMITED SO PCPN SHUD BE
LIGHT AND SPOTTY TMRW.

CHC OF SHOWERS SHUD INCREASE A BIT TMRW NIGHT AS THE PASSAGE OF THE
FRONT PRODUCES BETTER FORCING. MDLS SHOW SOME DECENT MOISTR CONV AND
SLIGHT INSTABILITY ASSOC WITH THE FRONT.

THURSDAY LOOKS LIKE A PRTLY SNY...WINDY AND COOL DAY.

ROA 42/65/53/67 6341
LYH 42/64/52/68 6341
DAN 47/69/57/72 5241
BLF 45/61/48/55 7342
RNK 40/62/49/60 7341

JDS

In the hours before

Special weather statement, May 13, 6:30 PM EDT, 1 hour 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-132331-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 13 1997

...GUSTY THUNDERSTORMS CROSSING THE NEW RIVER VALLEY...

AT 620 PM...BLACKSBURG WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS CROSSING THE HIGHLANDS AND NEW RIVER VALLEY... MAINLY
FROM CLIFTON FORGE TO BLACKSBURG TO WYTHEVILLE.  ANOTHER STRONG
STORM WAS LOCATED NEAR ROCKY MOUNT IN FRANKLIN COUNTY.

AT ABOUT 615 PM...A GUST TO NEAR 45 MPH WAS RECORDED AT THE
BLACKSBURG NATIONAL WEATHER SERVICE OFFICE AS THIS LINE OF STORMS
PASSED.

THESE STORMS ARE MOVING EAST AT NEAR 25 MILES AN HOUR. SMALL HAIL
AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE
TO A PLACE OF SAFETY IMMEDIATELY.  STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, May 13, 6:32 PM EDT, 1 hour 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-132331-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 13 1997

...GUSTY THUNDERSTORMS CROSSING THE NEW RIVER VALLEY...

AT 620 PM...BLACKSBURG WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS CROSSING THE HIGHLANDS AND NEW RIVER VALLEY... MAINLY
FROM CLIFTON FORGE TO BLACKSBURG TO WYTHEVILLE.  ANOTHER STRONG
STORM WAS LOCATED NEAR ROCKY MOUNT IN FRANKLIN COUNTY.

AT ABOUT 615 PM...A GUST TO NEAR 45 MPH WAS RECORDED AT THE
BLACKSBURG NATIONAL WEATHER SERVICE OFFICE AS THIS LINE OF STORMS
PASSED.

THESE STORMS ARE MOVING EAST AT NEAR 25 MILES AN HOUR. SMALL HAIL
AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE
TO A PLACE OF SAFETY IMMEDIATELY.  STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.